Alert archive / Tennessee / Wind Advisories in 2023
Wind Advisory 21, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at May 1, 2023, 2:52 PM EDT for Carter County, Johnson County, Unicoi County, Tennessee. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 1, 2023, 2:52 PM EDT (18:52 UTC)
- Expired
- May 2, 2023, 2:53 AM EDT
- In force
- 12 hr
- Issued by
- NWS Morristown, TN
Counties Carter County, TN, Johnson County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 114 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
325 WWUS74 KMRX 011852 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 252 PM EDT Mon May 1 2023 TNZ018-045>047-020700- /O.NEW.KMRX.WI.Y.0021.230501T1852Z-230502T1200Z/ Johnson-Unicoi-Northwest Carter-Southeast Carter- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Erwin, Unicoi, Limestone Cove, Elizabethton, and Hampton 252 PM EDT Mon May 1 2023 ...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT TUESDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Johnson, Unicoi, Northwest Carter and Southeast Carter Counties. * WHEN...Through Tuesday morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
740 WWUS74 KMRX 020653 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 253 AM EDT Tue May 2 2023 TNZ018-045>047-020800- /O.CAN.KMRX.WI.Y.0021.000000T0000Z-230502T1200Z/ Johnson-Unicoi-Northwest Carter-Southeast Carter- 253 AM EDT Tue May 2 2023 ...WIND ADVISORY IS CANCELLED... Winds have fallen below advisory levels and the Wind Advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at May 1, 2:52 PM EDT, 0 minutes earlier.
Area forecast discussion, May 1, 2:52 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
252 PM EDT Mon May 1 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Tuesday)
Issued at 246 PM EDT Mon May 1 2023
Key Messages:
1. Gusty winds areawide continue today and tonight. For most areas,
winds will gust from 25 to 35 mph. Isolated higher gusts up to 45
mph are possible.
2. A few light showers possible across northeast TN and southwest
VA.
Discussion:
Main weather story for tonight and tomorrow will be the gusty winds
expected to continue. Eastern half of the United States will be
sitting underneath a large trough for the next several days. A low
pressure system is sitting over the Great Lakes region and on the
south side of this system we could get a glancing blow of enough
moisture to see a few isolated showers or drizzle across northeast
TN and southwest VA, so will continue with low end PoP chances in
this area. More likely impacts of this enhanced moisture will
continue to be the increased cloud coverage on the south end of the
low and trough.
Gusty winds are continuing today with most surface observations
gusting up to near or a bit above 30mph so far. Expect these gusts
to continue the rest of today and even beyond sunset under the tight
pressure gradient. Gusts should really diminish around midnight
expect across northeast TN and southwest VA where the stronger jet
dynamics are present that should continue to bring stronger gusts
down to the surface. Based on ensemble and probabilistic guidance
will issue a Wind Advisory for tonight across a couple of
zones/counties in far northeast TN where the combination of the
topography and jet dynamics have the best chance to combine to
create more widespread wind gusts or downsloping of over 40 mph.
Will continue with the SPS for the rest of the area to keep a
mention of the gusty winds the rest of today and into tonight.
Temperatures overnight will once again dip down into the 40's and
possibly upper 30's areawide, but with winds expected to remain in
place overnight the chance for widespread frost forming looks low at
this time. Another chilly day is expected tomorrow with temperatures
likely to be within a few degrees of what we experience today.
&&
.LONG TERM...
(Tuesday night through next Monday)
Issued at 246 PM EDT Mon May 1 2023
Key Messages:
1. Isolated to scattered showers possible across southwest VA and
northeast TN Tue night/early Wed. Some light snow showers may mix in
over the highest elevations later Tue night/Wed morning.
2. Below normal temperatures through Tue, then a gradual warming
trend expected.
3. Rain chances increase for Friday through Monday.
Discussion:
We start the period under the influence of a large upper low over
the eastern Great Lakes/northeast US. A short wave rotating around
the upper low will swing across the region Tuesday night, along with
a reinforcing shot of colder air. There looks to be enough moisture
for some showers across mainly the north/mountains Tue night into
early Wed as the wave moves through and northwest flow/cold
advection increases, although precipitation amounts are expected to
be light. Looking at thermal profiles, temperatures in the cloud
layer will likely support ice being present and freezing levels get
low enough that some of the highest elevations will see light snow
showers. PoPs Tue night and Wed will be in the slight chance to
chance range and mainly across the north and mountains. Freezing
temperatures should remain confined to the highest elevations Tue
night/early Wed.
Surface high pressure will build in from the west Wed and Thu and
the upper low will exit off the coast. Wed afternoon through Thu
look to be dry. Temperatures will be well below normal Wed and Wed
night, and some locations may see frost Wed night. Thu will start
a warming trend but highs will still be a bit below normal.
Models show upper ridging building in for the latter periods, but
also show an increase in moisture. Isentropic lift is expected to
bring showers Friday as the low level flow turns more southerly, and
most models show chances for precipitation continuing at times for
the Saturday through Monday time frame but the timing of any weak
impulses in the flow is still rather uncertain. Will not stray far
from the NBM PoPs which generally show slight chance to chance PoPs
for these periods. Ensemble data generally shows only weak
convective energy in the mean for these latter periods but does show
significant spread, so will carry thunder as well at times
especially south/southwest half of the area.
&&
.AVIATION...
(18Z TAFS)
Issued at 118 PM EDT Mon May 1 2023
Gusty winds are expected the rest of the daytime hours, and even
into the overnight hours at KTRI. Still expect gusts in the
25-35 knot range, but could see an isolated gust a few knots
higher. Winds will not die down overnight, but should lighten up a
bit before once again ramping up in speed tomorrow. Outside of the
breezy winds expect VFR conditions to continue for the next 24
hours.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 45 67 44 68 / 0 0 0 0
Knoxville McGhee Tyson Airport, TN 45 63 42 64 / 10 10 10 0
Oak Ridge, TN 43 64 42 65 / 10 10 10 0
Tri Cities Airport, TN 42 60 40 59 / 30 20 30 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 8 AM EDT Tuesday for Johnson-Northwest
Carter-Southeast Carter-Unicoi.
VA...NONE.
&&
SHORT TERM...
AVIATION...Hazardous weather outlook, May 1, 2:50 PM EDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 250 PM EDT Mon May 1 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-021900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 250 PM EDT Mon May 1 2023 /150 PM CDT Mon May 1 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Gusty winds are expected across northeast Tennessee and southwest Virginia tonight and into Tuesday morning. Wind gusts up to around 40 miles per hour will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 8:00 PM EDT | Special Weather Statement | MRX | Hancock | 45 min |
| Apr 30, 8:15 PM EDT | Special Weather Statement | MRX | Grainger, Hamblen, Jefferson | 45 min |
| Apr 30, 8:32 PM EDT | Special Weather Statement | MRX | Blount, Sevier | 43 min |
Nearby
Wind Advisories in Tennessee, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.